DOI: http://dx.doi.org/10.18203/2320-6012.ijrms20163990

Retrospective study of chemotherapy induced cardiotoxicity from a tertiary cancer centre in South India

Manjunath I. Nandennavar, Annalakshmi Sekar, Shashidhar V. Karpurmath

Abstract


Background: Ever increasing therapeutic modalities in treatment of various malignancies has resulted in an enormous number of cancer survivors. Cancer survivors face various issues in their long term health due to the cancer and/or its treatment. Late effects including organ damage, functional disability and risk of second malignancy continue to be elucidated. One of the most debilitating and serious toxicity is cardiotoxicity due to chemotherapy.

Methods: This study was a retrospective analysis of all patients who developed chemotherapy induced cardiotoxicity between January 2013 to December 2015.

Results: A total of 16 patients developed cardiotoxicity. 13 patients had doxorubicin induced toxicity. Cardiotoxicity was noted to occur at low cumulative doses. 2 patients had complete recovery of left ventricular ejection fraction (LVEF) on follow up. 1 patient had progressive worsening of LVEF. 1 patient died due to cardiotoxicity. On detection of cardiotoxicity, most of the patients received cardiac remodeling drugs - angiotensin converting enzyme inhibitors (mostly enalapril), other drugs used were carvedilol and diuretics.

Conclusions: In Indian patients, cardiotoxicity can occur at very low cumulative doses of doxorubicin and in young patients too. Most of the patients did not have any underlying comorbid illnesses. We wish to highlight the need to diligently repeat cardiac screening investigations at frequent intervals to detect asymptomatic cardiotoxicity.


Keywords


Adriamycin, Cardiotoxicity, Cardiac monitoring, Echocardiography

Full Text:

PDF

References


Siegel R, DeSantis C, Virgo K, Stein K, Mariotto A, Smith B. Cancer treatment and survivorship statistics. CA Cancer J Clin. 2012;62:220-41.

Jemal A, Siegel R, Ward E, Murray T, Xu J, Smigal C, et al. Cancer statistics. CA Cancer J Clin. 2006;56:106-130.

Carver J, Shapiro CL, Ng A, Jacobs L, Schwartz C, Virgo KS, et al. American Society of Clinical Oncology Clinical Evidence Review on the Ongoing Care of Adult Cancer Survivors: Cardiac and Pulmonary Late Effects. J Clin Oncol. 2007;25:3991-4008.

Armstrong GT, Liu Q, Yasui Y, Neglia JP, Leisenring W, Robison LL. Late Mortality Among 5-Year Survivors of Childhood Cancer: A Summary From the Childhood Cancer Survivor Study. J Clin Oncol. 2009;27:2328-38.

Schultz PN, Beck ML, Stava C, Vassilopoulou-Sellin R. Health profiles in 5836 long term cancer survivors. Int J Cancer. 2003:488-95.

Alexander J, Dainiak N, Berger HJ, Goldman L, Johnstone D, Reduto L et al. Serial assessment of doxorubicin cardiotoxicity with quantitative radionuclide angiocardiography. N Engl J Med. 1979;300:278-83.

Seidman A, Hudis C, Pierri MK, Shak S, Paton V, Ashby M, et al. Cardiac dysfunction in the trastuzumab clinical trials experience. J Clin Oncol. 2002;20:1215-21.

Plana JC, Galderisi M, Barac A, Ewer MS, Bonnie K, Scherrer-Crosbie M et al. Expert consensus for multimodality imaging evaluation of adult patients during and after cancer therapy: a report fromthe American Society of Echocardiography and the European Association of Cardiovascular Imaging. Eur Heart J. 2014;1063-93.

Kerkhove D, Fontaine C, Droogmans S, De Greve J, Tanaka K, Van De Veire N, et al. How to monitor cardiac toxicity of chemotherapy: time is muscle. Heart. 2014;100:1208-17.

Chatterjee K, Zhang J,Honbo N, Karliner JS. Doxorubicin cardiomyopathy, Cardiology 2010;115:155-62.

Tan C, Tasaka H, Yu KP, Murphy ML, Karnofsky DA et al. Daunomycin, an antitumor antibiotic, in the treatment of neoplastic disease. Clinical evaluation with special reference to childhood leukemia. Cancer. 1967;20:333-53.

Floyd JD, Nguyen DT, Lobin RL, Bashir Q, Doll DC and PerryMC. of cancer therapy. J Clin Oncol. 2005;23:7685-96.

Yeh ETH, Tong AT, Lenihan DJ, Yusuf SW, Swafford J, Champion C et al. Cardiovascular complications of cancer therapy: diagnosis, pathogenesis and management. Circulation. 2004;109:3122-31.

Von Hoff DD, Layard MW, Basa P, Davis HL Jr, Von Hoff AL, Rozencweig M, et al. Risk factors for doxorubicin-induced congestive heart failure. Ann Intern Med. 1979;91:710-7.

Lefrak EA, Pitha J, Rosenheim S, Gottlieb JA. A clinicopathologic analysis of adriamycin cardiotoxicity. Cancer. 1973;32:302-14.

Swain SM, Whaley FS, Ewer MS. Congestive heart failure in patients treated with doxorubicin: a retrospective analysis of three trials. Cancer. 2003;97:2869-79.

Speyer JL, Green MD, Zeleniuch-Jacquotte A, Wernz JC, Rey M, Sanger J, et al. ICRF-187 permits longer treatment with doxorubicin in women with breast cancer. J Clin Oncol. 1992;10:117-27.

Perez EA, Suman VJ, Davidson NE, Kaufman PA, Martino S, Dakhil SR, et al. Effect of doxorubicin plus cyclophosphamide on left ventricular ejection fraction in patients with breast cancer in the North Central Cancer Treatment Group N9831 Intergroup Adjuvant Trial. J Clin Oncol. 2004:22;3700-4.

Limat S, Demesmay K, Voillat L, Bernard Y, Deconinck E, Brion A. Early cardiotoxicity of the CHOP regimen in aggressive-Hodgkin’s lymphoma. Ann Oncol. 2003;14:277-81.

Mulrooney DA, Yeazel MW, Kawashima T, Mertens AC, Mitby P, Stovall M, et al. Cardiac outcomes in a cohort of adult survivors of childhood and adolescent cancer: retrospective analysis of the Childhood Cancer Survivor Study cohort. Br Med J. 2009;339:b4606.

Tukenova M, Guibout C, Oberlin O, Doyon F, Mousannif A, Haddy N et al. Long-term overall and cardiovascular mortality following childhood cancer: The role of cancer treatment. J Clin Oncol. 2010;28:1308-15.

Negi P, Kingsley PA, Chopra S, Chaudhry NK, Mahajan MK. Detection of subclinical anthracycline induced cardiotoxicity in breast cancer survivors. CHRISMED J Health Res. 2014;1:36-9.

Khattry N, Malhotra P, Grover A, Sharma SC, Varma S. Doxorubicin induced cardiotoxicity in adult Indian cancer patients. Indian J Med Paediatr Oncol. 2009;9-13.

Mohta R, Saxena A, Jain Y, Gupta S, Thavaraj V, Narain S, Arya LS. Anthracycline associated cardiac toxicity in children with malignancies. Indian Pediatr. 2002;39:549-55.

Karmakar S, Dixit R, Nath A, Kumar S, Karmakar S. Dilated cardiomyopathy following trastuzumab chemotherapy. Indian J Pharmacol. 2012;44:131-3.